Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 47, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 12, 2017, 10:45 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 10:45 PM MST (05:45 UTC)
- Expired
- Aug 13, 2017, 2:15 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 22 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 1:11 AM MST | FLASH FLOOD | 3 Ssw Guadalupe, AZ | WATER RESCUE NEAR I-10 AND RAY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WGUS55 KPSR 130545 FFWPSR AZC013-130745- /O.NEW.KPSR.FF.W.0047.170813T0545Z-170813T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 1045 PM MST SAT AUG 12 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 1245 AM MST * At 1044 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar estimates high rainfall rates and an estimated three-quarters to one inch of rainfall between the Loop 101 and Interstate 10 in the East Valley. * Some locations that will experience flooding include... Mesa, Chandler, Gilbert, Tempe, Arizona Mills Mall, Fiesta Mall, Downtown Mesa, Chandler Fashion Center Mall, Chandler City Hall and Guadalupe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3342 11180 3328 11180 3327 11201 3341 11202 $$ JN
4 follow-up statements
083 WGUS75 KPSR 130611 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1111 PM MST SAT AUG 12 2017 AZC013-130745- /O.CON.KPSR.FF.W.0047.000000T0000Z-170813T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 1111 PM MST SAT AUG 12 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST FOR MARICOPA COUNTY... At 1109 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain over the warned area. Radar estimates three-quarters up to one and a quarter inches of rain has fallen over the Tempe and Chandler areas. Some locations that will experience flooding include... Mesa, Chandler, Gilbert, Tempe, Arizona Mills Mall, Fiesta Mall, Downtown Mesa, Chandler Fashion Center Mall, Chandler City Hall and Guadalupe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3342 11180 3328 11180 3327 11201 3341 11202 $$ JN
604 WGUS75 KPSR 130640 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1140 PM MST SAT AUG 12 2017 AZC013-130745- /O.CON.KPSR.FF.W.0047.000000T0000Z-170813T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 1140 PM MST SAT AUG 12 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST FOR MARICOPA COUNTY... At 1137 PM MST, Doppler radar and automated rain gauges indicated thunderstorms diminishing over the warned area but moderate to locally heavy rain is still possible through midnight. As a result, flash flooding is still possible and the warning will remain in effect. No reports of flash flooding in the area have yet to be received. Some locations that may experience flooding include... Mesa, Chandler, Gilbert, Tempe, Arizona Mills Mall, Fiesta Mall, Downtown Mesa, Chandler Fashion Center Mall, Chandler City Hall and Guadalupe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3342 11180 3328 11180 3327 11201 3341 11202 $$ CB
351 WGUS55 KPSR 130736 FFWPSR AZC013-130915- /O.EXT.KPSR.FF.W.0047.000000T0000Z-170813T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 1236 AM MST SUN AUG 13 2017 The National Weather Service in Phoenix has extended the * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 215 AM MST * At 1233 AM MST, Doppler radar and automated rain gauges indicated a second round of thunderstorms producing heavy rain across the warned area. Up to one and one half inches of rain has already fallen. Additional rainfall amounts of around an inch is likely through 2 AM MST. * Some locations that will experience flooding include... Mesa, Chandler, Gilbert, Tempe, Arizona Mills Mall, Fiesta Mall, Downtown Mesa, Chandler Fashion Center Mall, Chandler City Hall and Guadalupe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3342 11180 3328 11180 3327 11201 3341 11202 $$ CK
012 WGUS75 KPSR 130906 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 206 AM MST SUN AUG 13 2017 AZC013-130915- /O.EXP.KPSR.FF.W.0047.000000T0000Z-170813T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 206 AM MST SUN AUG 13 2017 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 215 AM MST... The heavy rain has ended, but light to moderate rain will continue through around 3 AM MST. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3342 11180 3328 11180 3327 11201 3341 11202 $$ CK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:25 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 12, 9:25 PM MST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 925 PM MST Sat Aug 12 2017 .UPDATE...Updated aviation discussion... .SYNOPSIS... Sufficient moisture remains in place this weekend supporting a few showers and thunderstorms across central and eastern Arizona. On Monday, a drying trend will end storm chances across the lower elevations with only limited chances remaining across the higher terrain. After Tuesday and through the end of the week, mostly clear skies and dry conditions will prevail with near normal temperatures. && .DISCUSSION... A subtle midlevel shortwave embedded in westerly flow likely aided by gravity wave action from overnight Mexican convection had enhanced deep layer moisture convergence leading to scattered showers across central Arizona earlier this morning. 12Z KPSR sounding sampled a robust moisture intrusion through the H7-H5 layer tapping a portion of the available 1500 J/kg MUCape. This shortwave has dampened and moved east while more defined anti-cyclonic flow and warming aloft attempts to advect east from western Arizona. Despite this temporary unfavorable synoptic setup, substantial moisture in a sfc-H7 layer still lingers through central and eastern Arizona this afternoon. More organized deep convection through much of central Arizona will be difficult to come by later this afternoon and evening with activity more focused through northern and far southeast Arizona. The main exception will be terrain driven showers where the environment has been more well mixed and upslope thermal circulations are capable of briefly breaking inhibition aloft. Then overnight, with moisture floating about the H7 layer and potential gravity waves, a similar setup to this morning may exist where a slug of 12 g/kg H7 moisture is saturated in the form of accas showers. Several NAM based members depict this scenario though certainly its not a foregone conclusion, and conceptually would think any activity Sunday morning would be even more isolated and weaker than this morning. Through the day Sunday, deeper and stronger westerly flow will impinge on the CWA with more intrusive drying eating away at the current moisture profiles. The most notable drying will start above the H7 level, but work to the sfc and erode boundary layer moisture profiles through southeast California and western Arizona. The biggest forecast challenge is determining the magnitude and quality of moisture remaining over central Arizona during peak heating and ahead of this deeper dry airmass. Both the GFS and NAM BUFR soundings suggest 11-13 g/kg of moisture holding in the sfc-750mb layer tomorrow afternoon, however the amount of drying (or lack thereof) at the top of the boundary layer along with the influence of any early day cloud cover could limit (or enhance) late afternoon and evening convective potential. At this time, the preponderance of high resolution ensemble members show only minimal activity Sunday, though will need to closely monitor this time frame for not only thunderstorms but outflow winds as well. Starting Monday, the overall synoptic pattern through the western Conus will resemble a mid/late September flow pattern more than August with a progressive, deep negative height anomaly moving into the intermountain West. By the afternoon, strong westerly flow should have completely scoured away quality moisture with PWATs falling below an inch at Phoenix and remarkably below 1/3 inch over southeast California. Chopped away POPs Monday feeling convection will be concentrated over the Rim and White while the deep westerly flow steers any cells away from the forecast area. Tuesday through Friday look be exceptionally dry for August with surface dewpoints falling into the 40s and PWATS in a 0.25-0.75 inch range. Even though we dry out, temperatures will be hindered by unusually low heights and thicknesses aloft. In fact, H5 heights only in a 584-588dm range will be common much of the week (typical for late September, not mid August). Thus, high temperatures near seasonal normals (or even a few degrees below) seem very likely with overnight lows locally dipping to a few degrees below normal due to the drier airmass and efficient nocturnal cooling. Some moisture may start to seep back into southern Arizona as early as Friday, but more likely next Saturday as the flow begins to shift more out of the south to southeast. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Outflows from thunderstorms that have developed over the higher terrain to the north are now moving into the greater Phoenix area at the present time. Gusty northerly winds in the 15-25 mph range can be expected over the next couple of hours before becoming easterly at/just after midnight. Thunderstorms developing over the west valley at this time could also affect the terminals between now and midnight, thus will be including VCTS in the terminals during this period as well. Lesser chances for SHRA/TS after midnight as well, but confidence is still too low at this point to include anything more than VCSH at this time. Sct-Bkn mid/high cloud decks likely to persist into Sunday morning before some clearing in the afternoon. At this point, shower/TS chances look to be substantially less for Sunday afternoon/evening. Southeast California/Southwest Arizona including KIPL and KBLH: No Little aviation concerns over the next 24 hours as winds remain southerly at KBLH and from the southeast at KIPL. Showers and storms should stay well to the east of the terminals. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Unusually dry air will settle over the districts during this time frame with almost no chance of showers or thunderstorms through the week. Unlike most mid-monsoon breaks, temperatures will stay near the seasonal average. With the introduction of drier air, minimum afternoon humidity levels will fall back to a 10-20% range though overnight recovery will remain fair to good. Upslope afternoon wind gusts will be stronger than typical monsoon season levels Tuesday and Wednesday with the passage of a early fall-like weather disturbance through northern Arizona. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...MO/Kuhlman AVIATION...Percha FIRE WEATHER...MO
In the hours before
Special weather statement, Aug 12, 7:50 PM MST, 2 hours 55 minutes before
Special Weather Statement National Weather Service Phoenix AZ 750 PM MST SAT AUG 12 2017 AZZ538-539-559-130345- Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ- 750 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 845 PM MST... At 749 PM MST, Doppler radar was tracking a strong thunderstorm near Gila Bend Auxiliary Field, or 7 miles southeast of Gila Bend, moving north at 5 mph. Winds in excess of 40 mph, moderate to heavy rainfall and patchy blowing dust will be possible with this storm. Locations impacted include... Gila Bend, Bosque, Sonoran National Monument, Big Horn, portions of State Route 85 and Interstate 8 at and east of Gila Bend. LAT...LON 3271 11239 3283 11273 3307 11270 3294 11227 TIME...MOT...LOC 0249Z 199DEG 6KT 3286 11262 JN
Special weather statement, Aug 12, 8:56 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
856 PM MST SAT AUG 12 2017
AZZ541-545-130500-
New River Mesa AZ-Cave Creek/New River AZ-
856 PM MST SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1000 PM
MST...
At 856 PM MST, Doppler radar was tracking an area of strong
thunderstorms over New River, moving northeast at 10 mph.
Winds in excess of 40 mph and moderate to heavy rainfall will be
possible with this storm.
Locations impacted include...
New River, Cave Creek, Seven Springs and Anthem.
LAT...LON 3402 11189 3392 11183 3383 11219 3393 11224
3395 11224 3397 11219 3401 11218 3402 11216
3404 11216 3405 11213
TIME...MOT...LOC 0356Z 244DEG 10KT 3395 11216
JNSpecial weather statement, Aug 12, 9:10 PM MST, 1 hour 35 minutes before
Special Weather Statement National Weather Service Phoenix AZ 910 PM MST SAT AUG 12 2017 AZZ537-538-540>542-544-130515- Buckeye/Avondale AZ-Cave Creek/New River AZ-Tonopah Desert AZ- Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 910 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1015 PM MST... At 909 PM MST, Doppler radar was tracking an area of strong thunderstorm over Sun City down through Buckeye. These storms were nearly stationary. Wind gusts of 50 to 55 mph and moderate to heavy rain will be possible with these storms. Locations impacted include... Glendale, Peoria, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Youngtown, Sun City West, Waddell, Sun City, Litchfield Park, White Tank Mountain Park, North Mountain Park, Liberty, Downtown Peoria, Surprise Stadium, Arrowhead Mall and Downtown Glendale. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3333 11259 3353 11281 3384 11231 3361 11200 TIME...MOT...LOC 0409Z 226DEG 2KT 3363 11227 JN
Special weather statement, Aug 12, 10:01 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1001 PM MST SAT AUG 12 2017
AZZ541-545-130600-
New River Mesa AZ-Cave Creek/New River AZ-
1001 PM MST SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1100 PM
MST...
At 1000 PM MST, Doppler radar was tracking a strong thunderstorm over
New River, moving northeast at 15 mph.
Wind gusts of 50 to 55 mph and heavy rainfall will be possible with
this storm.
Locations impacted include...
New River, Cave Creek, Lake Pleasant and Anthem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3404 11212 3402 11191 3392 11183 3383 11219
3390 11225 3395 11224 3397 11219 3405 11214
TIME...MOT...LOC 0500Z 226DEG 12KT 3391 11213
JNSpecial weather statement, Aug 12, 10:20 PM MST, 25 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1020 PM MST SAT AUG 12 2017 AZZ543-544-546-548>551-553-130615- South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ- Scottsdale/Paradise Valley AZ-Northwest Pinal County AZ- East Valley AZ-Southeast Valley/Queen Creek AZ-Central Phoenix AZ- North Phoenix/Glendale AZ- 1020 PM MST SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 1115 PM MST... At 1019 PM MST, Doppler radar was tracking a strong thunderstorm over Chandler Fashion Center Mall, or near Chandler, moving north at 10 mph. Wind gusts of 50 to 55 mph and heavy rainfall will be possible with this storm. Locations impacted include... Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Paradise Valley, Sun Lakes, East Mesa, Tempe Marketplace, Papago Park, Granite Reef Dam, Falcon Field Airport, Salt River Indian Community, San Tan Village Mall, Freestone Park, Downtown Scottsdale, Fiesta Mall, Camelback Mountain and Mesa Riverview Mall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3318 11180 3327 11205 3362 11195 3350 11162 TIME...MOT...LOC 0519Z 201DEG 8KT 3333 11191 JN
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:05 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 12, 7:37 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 12, 7:50 PM MST | Special Weather Statement | PSR | Maricopa | 55 min |
| Aug 12, 8:56 PM MST | Special Weather Statement | PSR | 64 min | |
| Aug 12, 9:10 PM MST | Special Weather Statement | PSR | Maricopa | 65 min |
| Aug 12, 9:27 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 12, 9:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Aug 12, 10:01 PM MST | Special Weather Statement | PSR | 59 min | |
| Aug 12, 10:12 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 12, 10:20 PM MST | Special Weather Statement | PSR | 55 min | |
| Aug 12, 10:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 12, 10:38 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 12, 10:54 PM MST | Special Weather Statement | PSR | Pinal | 66 min |
| Aug 12, 10:59 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 12, 11:29 PM MST | Areal Flood Advisory | PSR | Pinal | 5 hr |
| Aug 12, 11:34 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 12, 11:45 PM MST | Flash Flood Warning | PSR | Pinal | 5 hr |
| Aug 13, 12:03 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 13, 1:32 AM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Aug 13, 1:59 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 2:29 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 2:51 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 13, 3:13 AM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Aug 13, 3:57 AM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 13, 4:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 13, 5:41 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 13, 6:44 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.